MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 38CM 125D LEFT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 38CM 125D LEFT; NAIL, FIXATION, BONE
Model Number 71675513
Medical Device Problem Codes Fracture (1260); Migration (4003)
Health Effect - Clinical Codes Pain (1994); Implant Pain (4561)
Date of Event 10/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after surgery performed on may, the patient experienced pain, it was found that the nail had come off.It was decided to wait, 1 week later the patient had more pain, the x-ray then showed that the compression screw has come off.This adverse event was treated by a reoperation and patient received a new nail on (b)(6) 2022.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
Section b5 and h6 were updated.Section h10: the devices were not returned for evaluation.Based on the information attached in the complaint and tracking number provided the devices have been in transit since 29/nov/2022; shipper stated the carrier is investigating.However at this time we have no evidence that it was ever received by the complaint investigation team for evaluation, therefore this case will be handled as no product return.If the devices or new information is received, this complaint will be re-opened.The clinical/medical investigation concluded that, the provided x-rays confirm the reported failure mode of the intertan nail and compression screw as well as persistent femoral fractures.However, based on the limited information provided, clinical root cause of the reported events cannot be concluded.The patient impact beyond the pain and revision surgery could not be determined.No further clinical/medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for trigen intertan 10s 10mm x 38cm 125degree left over the past 12 months and for its batch number based on historical data of the device did not reveal similar events for the listed device.A review of complaint history revealed similar events for intertan lag/compression screw kit 95mm / 90mm over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed that proper size, length, side and type selection as well as use of intramedullary nails is essential to safe and effective fracture treatment.Care prior to bony union stablish to immobilize and/or externally support skeletal structures that have been implanted with surgical metallic implants until skeletal union is observed.Early weight bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device.Early weight bearing should only be considered where there are stable fractures with good bone-to-bone contact.Patients who are obese and/or noncompliant, as well as patients who could be pre-disposed to delayed or non-union, should have auxiliary support.Patients and nursing care providers should be advertised of these risks.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.According with inspection procedure for trigen intertan 10s 10mm x 38cm 125degree left, the inspection includes the verification of part configuration per print.Also, material specification shall control the quality and manufacture of standard grade titanium 6al-4v alloy.According with inspection procedure for intertan lag/compression screw kit 95mm / 90mm, the inspection includes the verification of part configuration per print.Also, material specification shall control the quality and manufacture of standard grade titanium 6al-4v alloy.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, size selected or postoperative care.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, after surgery performed on (b)(6) 2022, the patient experienced pain, it was found that the nail had come off.It was decided to wait, 1 week later the patient had more pain, the x-ray then showed that the compression screw has come off.This adverse event was treated by a reoperation and patient received a new nail on (b)(6) 2022.Current health status of patient is unknown.Upon clinical investigation, it was determined that the intertan nail was fractured.

Brand Name
INTERTAN 10S 10MM X 38CM 125D LEFT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15748011
Report Number1020279-2022-04721
Device Sequence Number2958234
Product Code JDS
UDI-Device Identifier00885556344347
UDI-Public00885556344347
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675513
Device Catalogue Number71675513
Device Lot Number21GSM0746
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/14/2022
Supplement Date Received by Manufacturer11/21/2022
03/14/2023
Initial Report FDA Received Date11/07/2022
Supplement Report FDA Received Date11/22/2022
03/16/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71677095 / LOT: 21LT56521
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown